Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Springfield, MO

June 13, 2015Bourbon County, Cherokee County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 13, 2015, 2:37 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2015, 2:37 AM CDT (07:37 UTC)
Expired
Jun 13, 2015, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Vernon County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:00 AM CDTFLASH FLOOD3 W Hallowell, KSLIGHTNING CREEK WAS FLOWING OUT OF ITS BANKS AND FLOODING THE INTERSECTION OF NW 134TH STREET AND HALLOWELL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 203 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WGUS53 KSGF 130737
FFWSGF
KSC011-021-037-MOC217-131400-
/O.NEW.KSGF.FF.W.0018.150613T0737Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 900 AM CDT.

* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. SEVERAL INCHES OF RAIN HAS ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA WITH ADDITIONAL HEAVY RAIN MOVING
  INTO THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ARCADIA...ARMA...
  CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...
  FRONTENAC...GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...
  SCAMMON...WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE KK AT DRY WOOD CREEK 5 MILES NORTHWEST OF MOUNDVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
      3765 9462 3735 9462 3701 9474 3701 9506

$$

LINDENBERG
2 follow-up statements
557 
WGUS73 KSGF 131004
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT SAT JUN 13 2015

KSC011-021-037-MOC217-131400-
/O.CON.KSGF.FF.W.0018.000000T0000Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
504 AM CDT SAT JUN 13 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CHEROKEE...CRAWFORD...SOUTHEASTERN BOURBON AND SOUTHWESTERN VERNON
COUNTIES...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THAT HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING HAD 
DECREASED IN COVERAGE AND INTENSITY...WITH GENERALLY LIGHT TO 
MODERATE RAINFALL CONTINUING.

RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE 
RUNOFF FLASH FLOODING TO OCCUR. LOCATIONS IN THE WARNING 
INCLUDE...ARMA...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT 
SCOTT...FRONTENAC...GIRARD...HEPLER...MCCUNE...PITTSBURG...SCAMMON...
WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL 
BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE KK AT DRY WOOD CREEK 5 MILES NORTHWEST OF MOUNDVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
      3765 9462 3735 9462 3701 9474 3701 9506

$$
955 
WGUS73 KSGF 131354
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT SAT JUN 13 2015

KSC011-021-037-MOC217-131402-
/O.EXP.KSGF.FF.W.0018.000000T0000Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
854 AM CDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR CHEROKEE...
CRAWFORD...SOUTHEASTERN BOURBON AND SOUTHWESTERN VERNON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN FROM EARLIER RAINFALL WILL CONTINUE 
AND AN AREAL FLOOD WARNING WILL BE ISSUED SHORTLY TO ACCOUNT FOR 
THIS CONTINUED RUNOFF. STREAMS AND CREEKS IN THE WARNED AREA WILL 
BEGIN TO RECEDE TODAY...ENDING THE FLOOD THREAT FOR NOW. ADDITIONAL 
RAINFALL IS EXPECTED THIS AFTERNOON AND COULD RESULT IN ADDITIONAL 
LOCALIZED FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
      3765 9462 3735 9462 3701 9474 3701 9506

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:12 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 12:12 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT Sat Jun 13 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 238 PM CDT FRI JUN 12 2015

Widely scattered showers and thunderstorms have developed this
afternoon near the Interstate 44 corridor along an old outflow
boundary. Additional convection has fired across the eastern
Ozarks in an uncapped air mass. The atmosphere is supportive of a
locally damaging wind gust threat, although a drier air mass in
the 500-300 mb layer will likely preclude a more substantial
microburst threat. We will have to watch areas back towards I-49
late this afternoon and this evening as we may see a brief window
of better microburst potential if storms can redevelop.

Scattered thunderstorms will then continue into this evening
before diminishing. We are then expecting more thunderstorms to
spread into/develop across extreme southeastern Kansas and western
Missouri later tonight as a developing low level jet interacts
with a frontal boundary. Locally heavy rainfall/lightning will be
the main potential hazard with overnight activity. Lows tonight
will be slightly cooler than those of last night with most areas
falling into the upper 60s to lower 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 238 PM CDT FRI JUN 12 2015

While that front will lift back north of the region on Saturday,
multiple short wave troughs will continue the threat for showers
and thunderstorms this weekend. We are not looking at a washout by
any means, but scattered to numerous thunderstorms will occur.
Locally heavy rainfall is expected with these storms given what
will be a high moisture content in the atmosphere. While clouds
and precipitation will keep highs a bit cooler this weekend, muggy
conditions are expected.

Global models then continue to indicate an upper level
trough/weakness moving east into the region early next week.
Models also want to bring that front back south...at least
approaching portions of central Missouri. With abnormally high
atmospheric moisture content continuing, the synoptic setup
appears favorable for a heavy rainfall threat into the middle of
next week. A Flash Flood Watch may eventually be required for
parts of the area. We will continue to hit this concern in the
Hazardous Weather Outlook. Temperatures may be slightly cooler
next week with the expected rainfall, but conditions will remain
humid.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1207 AM CDT SAT JUN 13 2015

For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms are ongoing
over KS and far sw MO near and just north of stalled front. Short
term guidance keeps most of this activity for the KJLN area and
points north and west for the next few hours. Some fog may develop
in some areas where the sky can clear and rain has fallen, but
the best chances will likely be at KBBG where wind will be
lighter. Thunderstorm chances will increase again over much of the
area late in the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Jun 12, 8:52 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT FRI JUN 12 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
852 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING ACROSS THE
OUTLOOK AREA. FREQUENT LIGHTNING AND BRIEF FLOODING WILL OCCUR
WITH STRONGER AND LONGER LIVED STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH THE WEEKEND BUT
THERE WILL BE BREAKS IN THE RAIN EACH DAY. CHANCES FOR
THUNDERSTORMS WILL THEN INCREASE DURING THE EARLY AND MIDDLE
PORTIONS OF NEXT WEEK. SOME STRONGER STORMS WILL PRODUCE FREQUENT
LIGHTNING AND DOWNPOURS.

HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING MAY EVOLVE BY EARLY
NEXT WEEK AS A FRONT STALLS NEAR OR OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 12, 9:35 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      6 WSW BAXTER SPRINGS    37.00N 94.83W
06/12/2015                   CHEROKEE           KS   LAW ENFORCEMENT

            US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.

&&

DSA
Local storm report, Jun 12, 10:00 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NW ARMA               37.55N 94.71W
06/12/2015                   CRAWFORD           KS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS 650 AVENUE NEAR ARMA

0420 PM     FLASH FLOOD      MCCUNE                  37.35N 95.02W
06/12/2015                   CRAWFORD           KS   EMERGENCY MNGR

            K126 HIGHWAY UNDER WATER JUST NORTH OF MCCUNE

0445 PM     TSTM WND DMG     SHELDON                 37.66N 94.29W
06/12/2015                   VERNON             MO   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN IN SHELDON

0505 PM     TSTM WND DMG     5 WNW COLLINS           37.92N 93.71W
06/12/2015                   ST. CLAIR          MO   COCORAHS

            LARGE TREE FELL ACROSS ROADWAY. NUMEROUS BRANCHES ALSO
            DOWN.

0545 PM     TSTM WND DMG     2 NW WHEATLAND          37.97N 93.43W
06/12/2015                   HICKORY            MO   LAW ENFORCEMENT

            NUMEROUS LIMBS DOWN AROUND THE WHEATLAND AREA

0600 PM     TSTM WND DMG     2 NNW CROSS TIMBERS     38.05N 93.24W
06/12/2015                   HICKORY            MO   LAW ENFORCEMENT

            TREES DOWN ON US 65 HIGHWAY NORTH OF CROSS TIMBERS

0645 PM     TSTM WND DMG     2 SE GRAVOIS MILLS      38.29N 92.80W
06/12/2015                   MORGAN             MO   BROADCAST MEDIA

            TREE DOWN OVER AN OUTBUILDING

0650 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/12/2015                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 69 NEAR BAXTER SPRINGS HAD WATER OVER THE
            ROADWAY. LOW WATER CROSSINGS THROUGHOUT THE COUNTY WERE
            ALSO FLOODED.

0655 PM     TSTM WND DMG     ROCKY MOUNT             38.27N 92.72W
06/12/2015                   MORGAN             MO   911 CALL CENTER

            TREES AND POWER LINES DOWN

0930 PM     FLASH FLOOD      6 WSW BAXTER SPRINGS    37.00N 94.83W
06/12/2015                   CHEROKEE           KS   LAW ENFORCEMENT

            US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:57 PM CDTAreal Flood WarningSGFCherokee, Crawford12 hr
Jun 12, 11:13 PM CDTSevere Thunderstorm WarningSGFCherokee35 min
Jun 13, 8:57 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford12 hr
Jun 12, 7:42 PM CDTSpecial Weather StatementSGFMiller33 min
Jun 13, 3:11 PM CDTSpecial Weather StatementSGFGreene34 min
Jun 13, 3:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene41 min
Jun 13, 3:47 PM CDTSpecial Weather StatementSGFPolk28 min
Jun 13, 4:20 PM CDTSpecial Weather StatementSGFCamden, Dallas40 min
Jun 13, 4:56 PM CDTSpecial Weather StatementSGFCamden, Miller49 min

Nearby

Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.